Apgar score calculator

Pick what you observe for each of the five Apgar signs to get the total score and its usual reading. It is a learning aid for information, not a diagnosis or a guide to resuscitation.

Apgar score10
Reading
7–10: reassuring

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. For each of the five signs, choose the description that matches what you see: 2, 1 or 0 points.
  2. Read the total from 0 to 10 and its band.
  3. Repeat for the 5-minute score; the two are recorded separately.

How the score works

Each sign gets 0, 1 or 2 points and the five are added:

Sign 0 1 2
Appearance blue or pale all over body pink, hands and feet blue pink all over
Pulse absent below 100 bpm 100 bpm or more
Grimace no response grimace cry, cough, sneeze, pulls away
Activity limp some flexion active movement
Respiration absent slow, irregular, weak cry good, strong cry

The total is read in three bands: 7–10 reassuring, 4–6 moderately abnormal, 0–3 low.

Worked example

At one minute a baby has bluish hands and feet (1), a heart rate of 130 (2), grimaces when stimulated (1), some flexion (1) and a weak cry (1). Total: 1 + 2 + 1 + 1 + 1 = 6, moderately abnormal. At five minutes the baby cries and moves actively, the score rises to 9 and is reassuring.

Tips

  • Score what you see at the time point, not what you expect.
  • In babies with darker skin, color is judged on the lips, palms and soles.
  • Premature babies often score lower on tone and reflexes simply because of their age.
  • This tool is for learning and information. Care of a newborn is led by midwives and doctors and never waits for a score.

Frequently asked questions

When is the Apgar score taken?

At 1 minute and 5 minutes after birth. If the 5-minute score is below 7, it is often repeated every 5 minutes up to 20 minutes.

What is a normal Apgar score?

A score of 7 to 10 is considered reassuring. Many healthy babies score 8 or 9 at one minute because their hands and feet are still bluish, which is normal right after birth.

Does a low Apgar score mean my baby will have problems?

Not by itself. The score describes how the baby is doing in the first minutes and how well they respond to care. It was not designed to predict long-term health, and a low 1-minute score that improves by 5 minutes is common.

What do the letters in APGAR stand for?

Appearance, Pulse, Grimace, Activity and Respiration. The name comes from Dr Virginia Apgar, who introduced the score in 1952; the letters were fitted to it later as a memory aid.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.